Thunderstorm Wind, Kanawha
- When
- August 21, 5:45 PM EST
- Where
- Kanawha County, 0.97 mi ESE of Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.345, -81.613
A tree and large branches were blown down.
Thunderstorms formed during the afternoon in Ohio, out ahead of a cold front. A few storms pulsed to severe limits for a brief time while reaching into western West Virginia by evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed during the afternoon in Ohio, out ahead of a cold front. A few storms pulsed to severe limits for a brief time while reaching into western West Virginia by evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 21, 2:00 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SUN AUG 21 2011 .SYNOPSIS... COLD FRONT CROSSES THIS EVENING. HIGH PRESSURE BUILDS IN MONDAY AND LINGERS ON TUESDAY. MOISTURE INCREASES AGAIN BY WEDNESDAY NIGHT. A COLD FRONT STALLS OUT THURSDAY NIGHT...AS IRENE REACHES SE US. && .NEAR TERM /THROUGH MONDAY/... FRONTAL BOUNDARY IS NOW APPROACHING CMH/CVG AND MOVING SLOWLY SOUTHEAST. EXPECT IT TO BE JUST EAST OF THE OHIO RIVER BY 00Z AND CROSS THE MOUNTAINS BY 06Z. STORMS HAVE FIRED OUT AHEAD AS ENOUGH DESTABILIZATION HAS OCCURRED DUE TO HEATING...WITH 1000-1500 J/KG OF MLCAPE. WHILE OVERALL FLOW PATTERN IS MARGINAL...CWA COULD GET SKIMMED BY AN AREA OF 40 KNOTS OF 0-6KM BULK SHEAR OVER THE NEXT FEW HOURS ACROSS ROUGHLY THE NORTHERN HALF OF THE CWA. SPC HAS THIS AREA UNDER A SLIGHT RISK...AND A FEW MARGINAL HAIL/WIND EVENTS ARE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. HAVE TRACKED LIKELY POPS AHEAD OF THE FRONT THROUGH 03Z. THE STORMS HAVE BEEN EFFICIENT RAINFALL PRODUCERS AS WELL...BUT HAVE HAD SUFFICIENT MOVEMENT...SO AS FAR AS FLOODING CONCERNS WILL JUST NEED TO WATCH FOR TRAINING/MULTIPLE HITS IN AN AREA. LINGERING MOISTURE MAY ALLOW SOME SHRA TO CONTINUE IN THE POST-FROPA CYCLONIC FLOW...BUT EXPECT ANY SUCH ACTIVITY TO BE DONE BY 12Z AS HIGH PRESSURE STARTS TO NOSE IN. BRUNT OF VORTICITY IN EASTWARD-MOVING H500 TROUGH REMAINS OFF TO THE NORTH. CLEARING IN THE WEST OVERNIGHT SHOULD ALLOW SOME FOG TO FORM...ESPECIALLY IN AREAS THAT RECEIVE RAIN. MOISTURE GETS TRAPPED UNDERNEATH THE INVERSION IN THE MOUNTAINS...AND FORESEE MORE STRATUS THAN FOG THERE. ONCE MIXING GETS GOING LATER IN THE MORNING...FOG/STRATUS SHOULD LIFT INTO SCT-BKN CU FOR THE AFTERNOON...WITH A FAIR AMOUNT OF SUNSHINE. RAN WITH A ROUGH GUIDANCE BLEND FOR TEMPERATURES TONIGHT. LOWERED MONDAY MAX TEMPS FROM PREVIOUS BUT REMAINED ON THE WARM SIDE OF THE GUIDANCE ENVELOPE. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... ADDED SOME FOG ALONG THE WARMER RIVERS FOR LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING. OTHERWISE PLEASANT LATE SUMMER WEATHER FIGURED. ACTUALLY LOWERED MINIMUM TEMPERATURES A BIT FOR DAWN TUESDAY. THAT SHOULD BE OUR COOLEST OF THE WEEK. MOISTURE INCREASES ON WEDNESDAY INTO WEDNESDAY NIGHT...BUT DYNAMICS REMAIN WEAK. POPS ONLY IN THE 20 TO 30 PERCENT RANGE FOR NOW. && .LONG TERM /THURSDAY THROUGH SATURDAY/... STRESSING THE SAME THEME AS YESTERDAY...BESIDES THE OBVIOUS KEY TO THE LATER PERIODS...THE TRACK...SPEED...AND STRENGTH OF IRENE... ANOTHER MAJOR KEY IS WHERE THE FRONT STALLS AND WEAKENS THURSDAY NIGHT INTO FRIDAY. THIS IS THE FRONT THAT APPROACHES US WEDNESDAY NIGHT INTO THURSDAY. STILL HAVE THIS SURFACE FEATURE WEAKENING AND STALLING OVER SOUTHERN WEST VIRGINIA OR SOUTHWEST VIRGINIA THURSDAY NIGHT INTO FRIDAY...WITH THE FRONTAL ZONE ALOFT EVEN FURTHER N. LEFT THE CHANCE POPS FRIDAY NEAR THE OLD FRONT IN SOUTHERN COUNTIES...WITH POPS AOB 14 PCT FOR SE OHIO FRIDAY INTO SATURDAY. POPS INCREASE SATURDAY AND SATURDAY NIGHT FOR OUR EASTERN SLOPE COUNTIES AS THE EXPECTED PATH OF IRENE THROWS MOISTURE WEST. AS THIS DISTANCE...OUR DETERMINISTIC POPS PEAK SATURDAY NIGHT INTO SUNDAY MORNING FOR THE REMAINS OF IRENE...BEFORE DECREASING FROM SW TO NE SUNDAY NIGHT. EVEN HAVE LIKELY POPS FOR OUR MOUNTAINS AT THIS DISTANCE. OF COURSE...THE EXACT STRENGTH OF IRENE AT LANDFALL... SPEED AND TRACK WILL DETERMINE THE EVENTUAL PEAK TIME AND WESTERN GRADIENT OF THE POPS. AS YESTERDAY...STILL HAVE LOW CONFIDENCE IN MAXIMUM TEMPERATURES ON FRIDAY. FOR EXAMPLE...WEST OF THE MOUNTAINS...IN SOUTHERN WV COULD PICTURE LINGERING CLOUDS AND A FEW SHOWERS WITH THE OLD FRONT...OR THE OTHER SCENARIO...WOULD BE DOWNSLOPE E WINDS AND SUNSHINE WITH WARMER TEMPERATURES. KEPT MAXIMUM TEMPERATURES BELOW GUIDANCE FOR OUR MOUNTAINOUS COUNTIES SATURDAY AND SUNDAY. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... STILL SOME LINGERING SHRA/TSRA FROM MORNING CLUSTER ACROSS CENTRAL WEST VIRGINIA. ACTIVITY NOW FIRING ACROSS OHIO AHEAD OF ADVANCING COLD FRONT. FRONT SHOULD BE JUST EAST OF OHIO RIVER BY 00Z AND PULL ACROSS THE MOUNTAINS AROUND MIDNIGHT. MOST AREAS SHOULD BE VFR OUTSIDE OF STORMS...WITH BRIEF IFR/LIFR UNDERNEATH ANY CELLS. GOING TO TRY TO TIME HEAVIEST ACTIVITY WITH TEMPOS IN THE TAFS. PRECIP SHOULD BE MOSTLY OVER BY 06Z SAVE FOR LINGERING SHRA IN EASTERN WEST VIRGINIA. FOG TIMING IS TRICKY AND DEPENDS ON CLEARING...BUT FIGURE MOST VALLEYS SHOULD SEE A PERIOD OF IFR OVERNIGHT. THE CENTRAL AND SOUTHERN MOUNTAIN AREAS SHOULD GET MORE STRATUS THAN FOG ACCORDING TO MODEL SOUNDINGS. ONCE MIXING GETS GOING BY MID MONDAY MORNING...MOST AREAS WILL REVERT BACK TO VFR WITH SCT-BKN CU. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM TO LOW ALTERNATE SCENARIOS: TIMING OF CONVECTIVE STORMS THIS AFTERNOON/EARLY EVENING COULD DIFFER. ALSO...FOG TIMING/DEPTH COULD CHANGE DEPENDING ON OVERNIGHT SKY CLEARING. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H M H H H H H M HTS CONSISTENCY H H H H M H H H H M M M BKW CONSISTENCY H H H H H H H H H L H H EKN CONSISTENCY M H H H H M H H H M H H PKB CONSISTENCY H H H M H H H H H M M M CKB CONSISTENCY H H H H M H H H H H H M AFTER 18Z MONDAY... NO WIDESPREAD AREAS OF IFR ARE EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...CL SHORT TERM...KTB LONG TERM...KTB AVIATION...CL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 PM EDT SUN AUG 21 2011 OHZ075-076-083>087-WVZ006>011-014>020-027>031-222030- ATHENS-WASHINGTON-JACKSON-VINTON-MEIGS-GALLIA-LAWRENCE-CABELL-MASON- WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- 426 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO EARLY THIS EVENING. THE MAIN THREATS WILL BE STRONG WIND GUSTS AND SMALL HAIL. IN ADDITION...LOCAL DOWNPOURS ARE LIKELY THAT COULD CAUSE STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-222030- PERRY-MORGAN- 426 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-222030- GREENUP-CARTER-BOYD-LAWRENCE-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO- LOGAN-BOONE- 426 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING. ANY STORM THAT DOES FORM WILL BE CAPABLE OF BRIEF GUSTY WINDS AND HEAVY RAIN. LOCAL STREET AND POOR DRAINAGE FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ032>040-046-047-222030- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 426 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO EARLY THIS EVENING. THE MAIN THREATS WILL BE STRONG WIND GUSTS AND SMALL HAIL. IN ADDITION...LOCAL DOWNPOURS ARE LIKELY THAT COULD CAUSE STREET AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DEPENDING ON THE EXACT PATH...STRENGTH...AND SPEED OF THE REMAINS OF IRENE...A FLOOD THREAT MAY MATERIALIZE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
347 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 2 SW DYESVILLE 39.10N 82.25W
08/21/2011 E0.70 INCH MEIGS OH TRAINED SPOTTER
DIME SIZED HAIL REPORTED ALONG WITH ESTIMATED 40 MPH
WINDS...DEAD BRANCHES KNOCKED DOWN FROM TREES
&&
EVENT NUMBER RLX1100833
TAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
524 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 4 SE VINTON 38.94N 82.29W
08/21/2011 GALLIA OH TRAINED SPOTTER
DAMAGE TO MULTIPLE TREES...ONE TREE SPLIT...LARGE
BRANCHES BROKEN ON OTHERS. ESTIMATED WIND GUST AROUND
60MPH.
&&
EVENT NUMBER RLX1100834
TAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
528 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG VINTON 38.98N 82.34W
08/21/2011 GALLIA OH 911 CALL CENTER
TREE BLOWN OVER AND BLOCKING STATE ROUTE 160 JUST
OUTSIDE OF VINTON HEADING TOWARDS EWINGTON.
&&
EVENT NUMBER RLX1100835
TAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
530 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG VINTON 38.98N 82.34W
08/21/2011 GALLIA OH 911 CALL CENTER
TREE DOWN ON STATE ROUTE 325 JUST OUTSIDE OF VINTON
&&
EVENT NUMBER RLX1100836
TAXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
533 PM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 5 N GALLIPOLIS 38.89N 82.19W
08/21/2011 GALLIA OH 911 CALL CENTER
70 FOOT TALL TREE BLOWN DOWN INTO POWERLINES AND
BLOCKING BULAVILLE PIKE...POWER IS OUT IN THAT AREA
&&
EVENT NUMBER RLX1100837
TAXSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT SUN AUG 21 2011
WVZ007-014-015-212215-
KANAWHA WV-MASON WV-PUTNAM WV-
553 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA...PUTNAM
AND SOUTHEASTERN MASON COUNTIES...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WINFIELD...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR WINFIELD AROUND 600 PM...BANCROFT AROUND 605
PM...POCA AROUND 610 PM AND SISSONVILLE AROUND 615 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 37 AND 56 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 105
AND 117 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3873 8191 3861 8168 3856 8163 3857 8160
3851 8149 3827 8176 3855 8208
12The Charleston,WV radar (KRLX), 10 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree and large branches were blown down.
Trees and large branches were blown down along Legg Fork Road.
Four to 5 trees were blown down along Lakeview Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334849, 334843, 334836.